Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2002, 8:53 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 8:53 PM EDT (00:53 UTC)
- Expired
- May 2, 2002, 9:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 9:00 PM EDT | Hail 1.75 | Hiwasse Dam, NC | |
| May 2, 9:15 PM EDT | Thunderstorm Wind | Murphy, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 8:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 977 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 030053
SVRMRX
NCC039-043-030130-
/NEW.KMRX.SV.W.0082.030053-030130/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT THU MAY 2 2002
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA
CLAY COUNTY IN SOUTHWEST NORTH CAROLINA
* UNTIL 930 PM EDT
* AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MURPHY...MOVING EAST AT 45
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MURPHY AROUND 900 PM EDT
BRASSTOWN AROUND 905 PM EDT
HAYESVILLE AROUND 910 PM EDT
TUSQUITEE AROUND 915 PM EDT
SHOOTING CREEK AROUND 925 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
AND DAMAGE CHIMNEYS AND TV ANTENNAS.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
SEEK A STURDY SHELTER IMMEDIATELY $$
LAT...LON 3502 8430 3499 8399 3500 8351 3517 8370
3514 8412What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:10 PM EDT, 5 hours 43 minutes earlier.
Area forecast discussion, May 2, 3:10 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 310 PM EDT THU MAY 2 2002 ACTIVE WEATHER PATTERN CONTINUES AS COLD FRONT BARRELS THROUGH THE FORECAST AREA LATER TODAY AND THEN STALLS OUT NEAR THE TN/GA STATE LINE. THIS BOUNDARY WILL PROVIDE A FOCUS FOR A CONTINUED THREAT OF PRECIP ESPECIALLY IN THE SOUTHERN HALF OF THE FORECAST AREA THROUGH EARLY SATURDAY. A SHORTWAVE WILL APPROACH THE AREA LATE FRIDAY/EARLY SATURDAY WHICH WILL INDUCE OVER-RUNNING PRECIP OVER THE ENTIRE FORECAST AREA. THIS FEATURE WILL MOVE RAPIDLY EASTWARD AND BE ESSENTIALLY OUT OF THE AREA BY MID-DAY SATURDAY. TIME-HEIGHTS SHOW A DEEP MOISTURE PROFILE FOR EARLY SATURDAY WITH PRECIPITABLE WATER OVER 1.5 INCHES PROJECTED BY THE MESOETA FORECAST SOUNDINGS. HAVE TENDED TO FAVOR AVN MOS FOR BOTH TEMPS AND POPS FOR DAYS 1-3. FCSTID = 23 PRELIMINARY NUMBERS FOLLOW: CHA 61 70 55 71 / 70 40 70 50 TYS 55 67 50 67 / 70 40 60 40 TRI 50 64 46 61 / 70 20 50 30 OQT 55 67 50 67 / 70 40 60 40 .MRX... NC...NONE. TN...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES. VA...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES. LCM
In the hours before
Local storm report, May 2, 7:12 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
712 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM ROCKWOOD TN WIND DAMAGE
05/02/02 ROANE TREES DOWN. REPORTED BY
SPOTTERS
DAELocal storm report, May 2, 7:36 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
736 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0728 PM 2 SE MARYVILLE TN 65 MPH TSTM WIND GUST
05/02/02 BLOUNT REPORTED BY SPOTTER.
DAELocal storm report, May 2, 7:38 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
738 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM DANDRIDGE TN WIND DAMAGE
05/02/02 JEFFERSON TREES DOWN. REPORTED BY
SPOTTER.
DAELocal storm report, May 2, 8:11 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
811 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM GREENBACK TN WIND DAMAGE
05/02/02 LOUDON TREES DOWN. REPORTED BY
DISPATCH.
DAELocal storm report, May 2, 8:35 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
835 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM COUNTYWIDE TN WIND DAMAGE
05/02/02 MCMINN TREES DOWN. REPORTED BY
DISPATCH.
DAELocal storm report, May 2, 8:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
840 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM MADISONVILLE TN WIND DAMAGE
05/02/02 MONROE TREES DOWN. REPORTED BY
DISPATCH.
DAENearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.